Over medicated symptoms

I think I might be over - medicated . What I was wondering is , if someone is experiencing symptoms of too much thyroxine , do you have symptoms such as weight loss , anxiety , palpitations , sweating all the time or on and off .

In my case I have lost a stone in the past year without trying but my weight has stabilised now but I sweat on and off throughout the day my anxiety is bad most off the time and I have palpitations a few times a day but not continuously.

My tsh is 0.01 don't know reference range

My t4 is 17 (9 - 22 )

And also if over - medicated do you have to experience all off the symptoms ?

I am also 8 years post menopausal .... Sandra

22 Replies

oldestnewest
  • Mine is at 0.01 and had all symptoms of being hypo (not hyper) but endo said my dose needs reducing so I'm surprised that no one has told you that yet as 0.01 is very suppressed and out of range... If you felt fine I wouldn't have said anything but, to me, you sound as though your dose may be a little bit high and I would suggest to speak to your GP but knowing how some docs are it might be worth noting (in case gp says drop it suddenly) that you can reduce by 25 mcg every other day instead of 25 every day, it reduces a little more slowly that way I've found so it doesn't upset your body too much, dont know if that helps any? x

  • Thanks ... I reduced my dose a few weeks ago from 125 to 100 and still on t3 10 mcg . But still have symptoms , it might take a bit longer , I should probably give it a bit more time ...

  • I don't trust GPs ... Even endo won't tell me thyroid medication will heal me... Its just suppress the sythorms... Our immue is play a large part.

  • I only trust the ones who help me to find a cure and help me in my effort to heal myself, I refuse to see the ones that throw pills at you x

  • Chrissy, of course thyroid hormone replacement will not heal your thyroid. Your thyroid cannot be healed. What you are doing is replacing the hormone that your thyroid can no longer make by itself. Without which, you will die.

    But it doesn't suppress the symptoms, it gets rid of them. They were caused by not enough thyroid hormone. Giving your body enough thyroid hormone will make your symptoms disappear.

    True that doctors don't do anything about the antibodies. But even if you get rid of the antibodies, the thyroid will still be damaged, so you will still need thyroid hormone replacement.

    Hugs, Grey

  • Hi Grey, what u mentioned maybe is for hypo .... but for hyper case its diff.

    Xxxooo

  • Ah, well, you didn't say you were hyper. Sandra isn't hyper.

    Even so, it's very unlikely that any medication is going 'heal' your thyroid. I think that's a bit much to hope for.

  • I know... i will give a try for few months... the feeling of body heat is very unplasure here in Singapore...

  • Sootysgirl, you cannot say that someone is over-medicated if you haven't seen their FT3. The TSH is meaningless once on thyroid hormone replacement. Dosing by TSH only can be very harmful for the body. Unfortunately, the majority of doctors don't know this.

    Reducing by 25 mcg every day or other day is also wrong. It will stress the body. It's too fast. 25 every six weeks would be better. It's doubtful that she would need to reduce that much even if she did feel hyper.

    But reducing because her TSH is suppressed is wrong. Her FT4 is only 17, which is only just over mid-range. It's rather doubtful that her FT3 will be over-range.

    Hugs, Grey

  • I know this lovie, this is why I've been so up and down over the last 15 years! The point I made about reducing slower than GP may suggest was to make Sandra aware that to drop by 25mcg every day in one hit would be a shock to the body, I was told this my a GP once and just wanted to say it could be reduced slower than that and not to be frightened to question the GP if they said something like that... Probably worded all wrong, I apologise... Xx

  • Thanks , yes what your saying makes sense , but I have already dropped by 25 every day so I think I'll just leave it at that for now , thanks ...

  • That's ok lovie I didn't know that when I originally posted my reply, I was just replying to grey goose... Lotsa love, hope you feel better very soon xx

  • Sandra, they are common symptoms of over medication and you don't have to experience all of them, although you clearly are.

    thyroid.about.com/od/thyroi...

    I experienced similar symptoms (although not sweating) after I was over replaced but they continued when my dose had been halved over a 7 month period and I found I needed T3 to be able to tolerate T4.

    Your TSH is suppressed but your FT4 is middle of the range which doesn't indicate over medication. It may be worth ordering a private FT3 test from Blue Horizon or Genova via thyroiduk.org.uk/tuk/testin... Low FT3 may be causing your symptoms and, if so, you may need a little Liothyronine (T3) added to a reduced dose of Levothyroxine.

    You could skip your Levothyroxine for 5/7 days to see whether your symptoms improve and cut your dose by 25mcg if they do.

    Ask your GP to test ferritin, vitamin D, B12 and folate as hypothyroid patients are often deficient/low and these deficiencies can cause musculoskeletal pain, fatigue and low mood similar to hypothyroid symptoms. Post your results with the lab ref ranges (the figures in brackets after your results) in a new question and members will advise whether supplementation is required.

  • Thanks clutter , my t3 has been checked and is in middle range , can't remember the range . Is t3 blood test the same as ft3 ?

  • Sandra, FT3 (free T3) is the usual test in the UK.

  • There is a total t3 test which is not that useful and a free t3 test. That is the one that may reveal over medication. As someone already mentioned, if your adrenals aren't working well, that may be the basis of the symptoms but you would probably need to lower your dose of thyroid hormone as well.

  • If your FT3 is mid-range, sounds more like you aren't converting and the T4 is pooling rather than you being over-dosed. I really don't see how you can be over-dosed with your FT3 at mid-range. The TSH is suppressed, admittedly, but that is meaningless. You cannot dose by the TSH.

    As Héloïse said, you may have an adrenal problem.

  • The sweating and palpitations could also be a sign of an adrenal problem - too little or too much cortisol. This is very common in people with thyroid problems. The only way to find out if this is an issue is to do an adrenal stress profile test :

    The test : gdx.net/uk/product/27

    How to order : thyroiduk.org.uk/tuk/testin...

    Sadly the medical profession rarely takes any notice of these tests, so it has to be paid for privately. Post the results here and people will help with the interpretation.

  • I was on a dose of 125 levothyroxine last November and developed a TSH of 0.01.

    I experienced heart palpitations and it felt as if my heart was going to burst out of my chest. I have also experienced a raised body temperature (didn't take my temperature but I was burning up!).

    However, since joining this site I've learned there are so many variables but your symptoms sound very typical of being hyper.

    Good luck

  • Yes, but it wasn't the TSH in itself that caused your symptoms. TSH doesn't cause symptoms of any sort. It's the the thyroid hormones, the Frees, that cause symptoms if they are too high or too low. That is why the FT4 and FT3 should always be tested, as a guide to interpreting your symptoms.

  • Thanks everyone for your replies ...

  • Hi Sandra,

    Weight gain is a clinical symptom of hypothyroidism, which should reduce when given an optimum dose of levothyroxine. Some don't have sufficient to raise their metabolism, so it maybe difficult to lose.

    To me your results look o.k. and were very similar to mine when on levo. I had continuous palpitations, severe enough to be at the A&E quite often.

    It could be the levothyroxine itself which is causing palpitations and sweats. It is not always overactive.

    Whether we are undermedicated or overmedicated, everyone can have different symptoms and we don't necessarily get them all. A few is more than enough. Anxiety too is common. Maybe some who have overcome this can advise.

    I would ask your GP if you can add 10mcg of T3 to a reduced T4 to see if it helps with anxiety etc. If you email louise.warvill@thyroiduk.org and ask for a copy of Dr Toft's Pulse Online article. Discuss question 6 with your GP if you think its applicable.

You may also like...